Alert archive / Nebraska / High Wind Warnings in 2008

High Wind Warning 3, NWS Omaha, NE

July 15, 2008Butler County, Saline County, Seward County, Nebraska

NWS Omaha, NE issued this high wind warning at Jul 15, 2008, 4:51 AM CDT for Butler County, Saline County, Seward County, Nebraska. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 15, 2008, 4:51 AM CDT (09:51 UTC)
Expired
Jul 15, 2008, 7:00 AM CDT
In force
2 hr
Issued by
NWS Omaha, NE

Counties Butler County, NE, Saline County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 81 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:30 AM CDTNON-TSTM WND GST 58Seward, NEDEPT OF ROADS SITE NEAR SEWARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
2804 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KOAX 150951
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
451 AM CDT TUE JUL 15 2008

...STRONG WINDS EXPECTED EARLY THIS MORNING...
.STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED OVER THE AREA THIS
MORNING DUE TO DECAYING SHOWERS AND THUNDERSTORMS THAT OCCURRED
MOSTLY WEST OF THE REGION. THIS PHENOMENON IS KNOWN AS A HEAT
BURST AS TEMPERATURES WILL ALSO RISE TO AROUND 80 DEGREES AND DEW
POINT TEMPERATURES SHOULD FALL INTO THE LOWER 50S.

NEZ050-065-078-151200-
/O.NEW.KOAX.HW.W.0003.080715T0951Z-080715T1200Z/
BUTLER-SEWARD-SALINE-
INCLUDING THE CITIES OF...DAVID CITY...SEWARD...CRETE
451 AM CDT TUE JUL 15 2008

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 7 AM CDT THIS MORNING. 

WINDS FROM DECAYING SHOWERS MOSTLY TO THE WEST OF THE REGION WILL
GUST TO 50 TO 60 MPH THROUGH 6 OR 7 AM. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
CHERMOK
1 follow-up statement
000 
WWUS73 KOAX 151151
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
651 AM CDT TUE JUL 15 2008


NEZ050-065-078-151300-
/O.EXP.KOAX.HW.W.0003.000000T0000Z-080715T1200Z/
BUTLER-SEWARD-SALINE-
INCLUDING THE CITIES OF...DAVID CITY...SEWARD...CRETE
651 AM CDT TUE JUL 15 2008

...HIGH WIND WARNING WILL EXPIRE AT 7 AM CDT THIS MORNING...

THE HIGH WIND WARNING WILL EXPIRE AT 7 AM CDT THIS MORNING. 

WINDS HAVE DECREASED ACROSS THE REGION AND SHOULD CONTINUE TO
DIMINISH THROUGH 8AM.

$$

CHERMOK

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this high wind warning went out at Jul 15, 2:24 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 15, 2:24 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
224 AM CDT TUE JUL 15 2008

.DISCUSSION...
MAINLY QUIET WEATHER OVER THE CWA THIS MORNING...WITH AN AREA OF
TSRA TO THE SW ON THE NOSE OF THE LOW-LEVEL JET.  SUBJECTIVE 00Z
UPPER AIR ANALYSIS INDICATES MAINLY WNWLY UPPER-LEVEL FLOW OVER THE
PLAINS...WITH WEAKENING UPPER TROUGH OVER THE ERN GT LAKES AND WEAK
UPPER RIDGE OVER THE SWRN STATES.  A TROUGH AXIS WAS ANALYZED ACROSS
BC...AND A WEAK WAVE WAS EVIDENT FROM WY THROUGH THE UT/CO BORDER
INTO WRN AZ.  LOW-LEVEL MOISTURE WAS MAKING PROGRESS NWD...WITH
850MB DEWPOINTS OF 8C+ AS FAR N AS CTRL NEB/NERN KS.  LOW-LEVEL JET
AXIS WAS POINTED MAINLY INTO THE HIGH PLAINS OF KS/NEB.  850MB
TROUGH AXIS EXTENDED FROM SRN HUDSON BAY THROUGH ERN SD/WRN NEB.
MID-LEVEL TEMPS WERE RATHER WARM...WITH 10-12C TEMPS AT 700MB AS FAR
NE AS THE MO RIVER VALLEY.  KOAX 00Z SOUNDING WAS NOTABLY DRY
THROUGH THE LOW AND MID LEVELS IN GENERAL.  06Z SURFACE ANALYSIS
INDICATED LOW PRESSURE IN NERN CO AND ALSO IN WRN ONT...WITH FRONT
DRAPED BETWEEN THROUGH NRN MN/NERN-CTRL SD/WRN NEB.  AREA OF TSRA
HAS PERSISTED IN S CTRL NEB ON THE NOSE OF THE LOW-LEVEL JET/THETA-E
AXIS...WITH VERY SLOW ESEWD PROGRESS.

MAIN FORECAST CONCERNS ARE IN CONVECTIVE POTENTIAL LATER
TODAY/TONIGHT...AND INTERMITTENT PERIODS OF TSRA OVER THE NEXT
SEVERAL DAYS.  AREA OF TSRA IN S CTRL NEB HAS HAD TROUBLE MOVING EWD
INTO LOWER THETA-E AIRMASS...AND HAVE TAPERED DOWN MORNING POPS TO
JUST SCHC FOR SHRA IN THE SERN CWA.  WILL SEE A FEW MORE CLOUDS
TODAY WITH MOISTURE RETURN...BUT SHOULD BE ENOUGH SUN WITH STRONG
ENOUGH MIXING TO PUSH INTO THE 90S.  MODELS INDICATE NWRN CWA
BECOMING UNCAPPED BY 00Z...WITH AMPLE EFFECTIVE AND 0-6KM SHEAR OF
30-40KT.  SFC FRONT WILL DRAG SLOWLY SEWD AS NRN STREAM WAVE HELPS
PUSH NRN EXTENT OF FRONT EWD...SETTING UP A STALLED FRONT SCENARIO
FOR THE NEXT SEVERAL DAYS.  HAVE INCREASED POPS TO CHC IN THE NWRN
CWA FOR 00-06Z AS INCREASING LOW-LEVEL JET AIDS TSTORM DEVELOPMENT
ALONG FRONTAL BDRY JUST N OF THE CWA...NOTING THAT CONVECTION TNGT
FORMED RATHER READILY ON THE NOSE OF 850MB LOW LEVEL JET/THETA-E
ADVECTION.  EXPECT SCT TSRA WILL FIRE IN OR NEAR NWRN CWA AND MOVE
INTO THE AREA THIS EVNG.  SHEAR WOULD BE ADEQUATE FOR SUPERCELL
STRUCTURES AT LEAST INITIALLY...WITH DRY PROFILE ALOFT FAVORABLE FOR
LARGE HAIL.  STORMS MAY ALSO BE ABLE TO PRODUCE GUSTY WINDS READILY
WITH LARGE THETA-E SPREADS BETWEEN MID-LEVELS AND THE SFC.  STORMS
SHOULD MERGE INTO A COMPLEX THAT PERSISTS FOR MUCH OF THE NIGHT.

SFC FRONT LINGERS JUST N OF THE CWA THROUGH WED...AND AGAIN...EXPECT
TSRA TO FIRE NEAR THE BOUNDARY IN THE LATE AFTERNOON/EARLY EVENING
SOMEWHERE NEAR THE NRN CWA.  HAVE HELD ONTO SCHC POPS IN THE NRN CWA
WED EVNG/NT FOR NOW GIVEN CONSIDERABLE UNCERTAINTY IN THE FRONTAL
POSITION AND LOCATION OF CONVECTIVE INITIATION.  DID LOWER TEMPS
JUST A DEGREE OR TWO FOR WED THOUGH...AS CONVECTIVE DEBRIS MAY
LINGER IN THE CWA AND PREVENT A FULL WARM-UP.  WAVE CURRENTLY OVER
BC PUSHES EWD ACROSS THE NRN PLAINS ON THURS...GIVING THE COLD FRONT
A PUSH THROUGH THE MO RIVER VALLEY.  DO EXPECT HIGHER POPS TIED TO
FRONTAL PASSAGE...BUT AGAIN...CONSIDERABLE UNCERTAINTY REMAINS IN
TIMING THE FRONT THROUGH THE CWA.  DID LOWER TEMPS A TOUCH ON
THURS...PARTICULARLY IN THE NRN CWA...AS FRONT /WITH LIKELY
ATTENDANT CLOUD COVER AND PRECIP/ REMAINS CLOSE TO THE CWA.

PATTERN REMAINS ACTIVE THROUGH THE WEEKEND...BUT WITH LOW
PREDICTABILITY OF THIS PATTERN AND HIGH UNCERTAINTY...DID NOT MAKE
CHANGES PAST DAY 3 /THURS NT/.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK THRU 16/06Z

VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH THE PERIOD. THERE
IS A SLIGHT CHANCE OF TSRA AT KOFK BETWEEN 07Z AND 09Z...BUT HAVE
ONLY MENTIONED CB FOR THAT TIME. WINDS LATER IN THE DAY COULD BE
GUSTING UP TO 20 KTS AT ALL TAF SITES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES/KURTZ
Hazardous weather outlook, Jul 14, 5:17 PM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
517 PM CDT MON JUL 14 2008

IAZ055-056-069-079-080-090-091-NEZ045-051>053-066>068-089>093-
151230-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
WASHINGTON-SAUNDERS-DOUGLAS-SARPY-LANCASTER-CASS-OTOE-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
517 PM CDT MON JUL 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH
FRIDAY NIGHT WITH SEVERE STORMS POSSIBLE ALONG WITH HEAVY
RAINFALL. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR TUESDAY.

IAZ043-NEZ011-012-015>018-030>034-042>044-050-065-078-088-151230-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-BUTLER-SEWARD-SALINE-
JEFFERSON-
517 PM CDT MON JUL 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT AND
TUESDAY MORNING...MAINLY NORTHWEST OF A LINE FROM FAIRBURY NEBRASKA TO
ONAWA IOWA. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS.

TEMPERATURES HAVE WARMED INTO THE LOWER 90S WITH INSTABILITY
INCREASING. NORTHEAST NEBRASKA AND FAR NORTHWEST IOWA IS ON THE
EASTERN EXTENT OF THE DEEPER MOISTURE AND IS WHERE THE DEEP LAYER
SHEAR IS STRONG. OTHER THUNDERSTORMS THAT DEVELOP OVER CENTRAL
NEBRASKA MAY ALSO MOVE INTO NORTHEASTERN NEBRASKA OR NORTHWEST
IOWA AS WELL AS PARTS OF EAST CENTRAL NEBRASKA LATER TONIGHT AS
THE LOW LEVEL JET TRANSPORTS DEEPER MOISTURE FARTHER EAST INTO THE
OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY
NIGHT WITH SEVERE STORMS POSSIBLE ALONG WITH HEAVY RAINFALL.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT AND ALSO SATURDAY THROUGH SUNDAY. SHOULD
STORMS DEVELOP TUESDAY NIGHT THROUGH WEDNESDAY NIGHT SOME STORMS
COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OR TUESDAY.

ZAPOTOCNY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:43 PM CDTSevere Thunderstorm WarningOAXKnox26 min
Jul 15, 5:22 PM CDTSevere Thunderstorm WarningOAXBurt, Washington38 min
Jul 15, 5:55 PM CDTSevere Thunderstorm WarningOAXBurt, Washington50 min
Jul 15, 6:06 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone39 min
Jul 15, 6:42 PM CDTSevere Thunderstorm WarningOAXDodge48 min
Jul 15, 6:45 PM CDTSevere Thunderstorm WarningOAXBoone45 min

Nearby

High Wind Warnings in Nebraska, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.